Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 215, NWS Atlanta, GA

July 15, 2020Marion County, Talbot County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 15, 2020, 2:54 PM EDT for Marion County, Talbot County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 2:54 PM EDT (18:54 UTC)
Expired
Jul 15, 2020, 3:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 89 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS52 KFFC 151854
SVRFFC
GAC197-263-151930-
/O.NEW.KFFC.SV.W.0215.200715T1854Z-200715T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
254 PM EDT Wed Jul 15 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  North central Marion County in west central Georgia...
  Southwestern Talbot County in west central Georgia...

* Until 330 PM EDT.

* At 254 PM EDT, a severe thunderstorm was located over Geneva, or
  near Talbotton, moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Talbotton, Junction City, Geneva, Marion Estates, Juniper, Olive
  Branch, Po Biddy Crossroads and Box Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3252 8464 3253 8464 3253 8465 3254 8468
      3256 8467 3256 8469 3261 8469 3268 8464
      3271 8448 3257 8441 3256 8441 3256 8445
      3254 8445 3252 8444 3247 8454
TIME...MOT...LOC 1854Z 143DEG 5KT 3258 8454 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:51 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 15, 1:51 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
151 PM EDT Wed Jul 15 2020

.UPDATE...

Scattered showers and thunderstorms are developing over portions
of north and central Georgia, primarily along an axis of higher
instability extending from Columbus to the northern metro area.
Coverage should continue to increase over the next couple of hours
as we get into peak afternoon heating. PoPs have been nudged up
across west and central Georgia this afternoon, as a result.

Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 730 AM EDT Wed Jul 15 2020/

SHORT TERM /Today through Thursday/...
The upper ridge remains over the forecast area through the short
term. Forecast soundings show a gradual increase in moisture across
the area with rising PW values through Thursday. A weak surface
boundary continues across central GA and may serve as a focus for
convection. Have made pops more widespread this afternoon and
evening...but the better chances remain in the vicinity of the weak
boundary across western and central areas. Convection should
dissipate overnight tonight...with chances increasing again on
Thursday as the air mass becomes more unstable.

Some patchy fog is possible mainly for west central GA this morning
with clearing by 10 am. Max temperatures are again expected in the
low to mid 90s over much of the forecast area today and Thursday.
Heat index values will range from 100 to 104 over most areas except
the northeast mountains. Isolated values of near 105 are possible.
This still does not meet advisory criteria.

41

LONG TERM /Thursday Night through Tuesday/...
The long term will continue to be characterized by some level of
upper level ridging across the area. This upper level ridge will
eventually weaken some but overall moisture will increase with time,
especially into next week. Diurnally driven shower and thunderstorm
chances will continue but increase through the weekend and into next
week.

Forecast high temps will continue well into the 90s for much of the
area away from the mountains. This will allow Heat Indices of 100 to
105 degrees for much of north and central GA into next week with
spotty areas of 106 to 108 degrees. Heat Advisory criteria is 105 to
110 degrees and conditions will be monitored for possible Heat
Advisories.

BDL

AVIATION...
12z Update...
VFR conditions will persist through the TAF forecast period.
Expect some mid level stratus SCT-BKN060-080 this morning and some
afternoon cumulus SCT040-050. Winds will be light and variable until
15z...then become southeast 5 to 7kts. Chances for convection will
be 20 to 30 percent this afternoon and evening. Have included VCSH
at most taf sites for now.

//ATL Confidence...12Z Update...
Medium to high confidence all elements.

41

&&

.AVIATION...
18Z Update...
VFR conditions will persist through the TAF period. Mid-level
stratus over ATL has dissipated and a cu field at 040-050 has
developed across north and central Georgia. Scattered convection is
ongoing near the ATL sites, and a TEMPO group for TSRA is in place
for the time the greatest coverage is anticipated, between 18-21Z.
SHRA/TSRA is expected to come to an end this evening by 02Z, and mid-
level stratus is once again possible in the overnight and early
morning hours Thursday. Prevailing winds are expected to remain from
the SE at 3-7 kts through the period, with the exception of gusts
associated with any TSRA that occurs.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          96  73  94  72 /  10  10  20   0
Atlanta         93  73  92  72 /  40  10  30   5
Blairsville     88  68  86  67 /  20  10  30  10
Cartersville    93  73  92  72 /  30  10  30   5
Columbus        96  75  95  74 /  40  20  40   5
Gainesville     93  72  91  72 /  20  10  30   5
Macon           96  73  95  72 /  30  20  30   0
Rome            95  72  93  72 /  20  10  30   5
Peachtree City  94  72  93  71 /  40  20  30   5
Vidalia         98  75  95  72 /  40  20  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Vaughn
AVIATION...King
Hazardous weather outlook, Jul 15, 4:20 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Wed Jul 15 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected across much of
north and central Georgia this afternoon and evening. The main
hazards will be gusty winds, frequent lightning and brief heavy
rain with any strong storms.

Heat Indices of 100 to 105 degrees can be expected over central
and portions of north Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

For Thursday through Saturday, isolated to scattered thunderstorms
are expected across the area during the afternoon and evening hours.
Some storms could be strong with gusty winds, frequent lightning
and locally heavy rainfall.

For Sunday through Tuesday, Scattered to numerous thunderstorms are
expected across the area. Some storms will be strong with gusty
winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 degrees can be expected over much of the
area away from the mountains through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:21 PM EDTSpecial Weather StatementFFCDooly24 min
Jul 15, 3:40 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Jul 15, 3:42 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee33 min
Jul 15, 4:17 PM EDTSpecial Weather StatementFFCCherokee28 min
Jul 15, 4:41 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton23 min
Jul 15, 4:46 PM EDTSevere Thunderstorm WarningFFCFulton, Gwinnett29 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCLaurens35 min
Jul 15, 4:57 PM EDTSevere Thunderstorm WarningFFCMacon, Schley, Sumter33 min
Jul 15, 4:59 PM EDTSevere Thunderstorm WarningFFCToombs31 min
Jul 15, 5:14 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton31 min
Jul 15, 5:33 PM EDTSevere Thunderstorm WarningFFCLamar, Upson27 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCTaylor34 min
Jul 15, 5:45 PM EDTSpecial Weather StatementFFCChattahoochee, Marion30 min
Jul 15, 5:51 PM EDTSevere Thunderstorm WarningFFCTroup24 min
Jul 15, 6:14 PM EDTSpecial Weather StatementFFCUpson31 min
Jul 15, 6:24 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 6:31 PM EDTSevere Thunderstorm WarningFFCFayette, Lamar, Pike, Spalding, Upson44 min
Jul 15, 6:47 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Treutlen28 min
Jul 15, 6:52 PM EDTSpecial Weather StatementFFCHeard38 min
Jul 15, 7:09 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 7:15 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox30 min
Jul 15, 7:18 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Monroe27 min
Jul 15, 7:23 PM EDTSpecial Weather StatementFFCFayette, Spalding37 min
Jul 15, 7:30 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski45 min
Jul 15, 7:33 PM EDTSevere Thunderstorm WarningFFCMeriwether42 min
Jul 15, 7:56 PM EDTSpecial Weather StatementFFCJones34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.